Child with Epilepsy & behavior problems

Discussion in 'General Parenting' started by rainyseason, Oct 6, 2010.

  1. rainyseason

    rainyseason Guest

    Hi all. I'm new here and looking for help.....help please! I'm at my wits end. My son is 11 yrs old. He has epilepsy and is currently seeing a neurologist, psychologist and psychiatrist. He's on several different medications. Diazapam, Lamictal, Trileptol. Anyway, we're trying to discern what is 'bad' behavior, from what may be a side effect from seizures or from the medications. Has anyone had any experience from these pills? Good or bad....I'll take what I can get. They're thinking bipolar combined with the epilepsy, but I'm not so sure. An6y help or words of wisdom would be appreciated. Thank you.
     
  2. gcvmom

    gcvmom Here we go again!

    Can you describe what the issues are that your son is having with his behavior?

    Welcome to the board!
     
  3. rainyseason

    rainyseason Guest

    Hi all. I tried to post yesterday, but cant find my post. My son is 11, sweet and wonderful, however he is dealing with some behavior problems. He is currently on Lamictal, Trileptol and Diazapam for epilepsy. He's also in therapy for behavior. We're not sure yet where thats going. They're thinking bipolar. I was actually wondering if anyone else has a child with epilepsy who may be bipolar as well? Or is it the epilepsy that makes the bipolar? Sorry...im confusing myself right now. What I mean to say is, could the epilepsy fueled behavior make them *think* its bipolar, but really it's just the seizures having an effect on mood?
     
  4. rainyseason

    rainyseason Guest

    yes I can. Outright defiance, weeping alot! Tantrums, rages, short fuse, giggling hysterically one second and bawling the next. I'm just at a loss. It takes me an hour to wake him in the morning and an eternity to get him to sleep at night.

    Thank you for your help
     
  5. gcvmom

    gcvmom Here we go again!

    I'm not a psychiatrist, but some of that sounds like he could be bipolar and the symptoms you are seeing are the result of a manic or hypomanic state. The epilepsy medications he's on are sometimes used for bipolar symptoms, however in my experience, Depakote (another anticonvulsive) has the best record for controlling mania. It is often used in conjunction with either an antipsychotic or another anticonvulsant medication for people with bipolar. The diazepam is also used for anxiety in bipolar. But it's possible he wouldn't need it if you added something like Depakote and it helped his other symptoms.

    I would seek out a reputable pediatric psychiatrist -- perhaps your child's neurologist can recommend one he knows -- to help you sort out the non-epilepsy related issues that you are seeing and manage his medications. If it's someone your neuro knows, then it will likely be easier to have the two doctors coordinate your son's care, but it's certainly not necessary.

    Also, you should take a look at http://www.thebalancedmind.org/ for good information on pediatric bipolar disorder and the various treatments that are known to help.

    Keep asking questions until you are satisfied with the outcome or the answer you get! It can be a long road requiring a lot of patience and persistence, but there is help out there and you are already taking the right steps to improve your son's situation.
     
  6. gcvmom

    gcvmom Here we go again!

    Oh, and for what it's worth, my husband has epilepsy AND bipolar (thought he hasn't asked the psychiatrist for an official diagnosis in that area) -- although it's hard to say if his seizures were affecting his mood in any way because of the type they were. But I CAN say without a doubt that his anticonvulsant medication improved his mood tremendously. He would probably benefit from something more, but overall, his manic and depressive symptoms are much, much improved!
     
  7. rainyseason

    rainyseason Guest

    I was hoping too that the medications would improve if actually bipolar, but thats not whats happening. He's soooo much worse. Throwing stuff at me, hitting me, cussing at me (didn't even know he knew half those words!) Outright REFUSAL to do what I ask. I spent an HOUR BEGGING him to do one homework assignment. He'd just keep throwing it everytime I picked it up! Just kept repeating over an over "no...you can't make me!" I told him he couldn't budge till he did it, so he literally sat there for an hour and a half and I finally got tired of looking at him and sent him to his room, we're he threw some more stuff around and finally passed out sound asleep. What the heck??? At school, at least they're doing a 504. Otherwise I'd be lost there. We are constantly late for school because he can't stand his clothes to be worn a certain way. Like he doesnt like his waste band touching him, his socks have to be the right length (once I tried to make him a wear a sock above the ankle....I'll never try that again.) There can't be any wrinkles, has to be the right color...no red in it). It's just so off the wall....I don't understand how we got to this place. I really don't...
     
  8. gcvmom

    gcvmom Here we go again!

    There's also a possibility there's something ELSE going on... the sensory issues make me wonder about other possible diagnoses. Again, a pediatric psychiatrist or even a neuropsychologist would be a good place to start in evaluating what's going on here. If your neuro isn't any help with a referral, try contacting a local children's hospital or a teaching hospital affiliated with a university. If he's worse than he was before medications, it could be they are aggravating an underlying disorder. The trick is finding the right combo that addresses the seizure problems AND the behaviorial issues.
     
Loading...